Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 137, NWS New Orleans, LA

July 23, 2003Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 23, 2003, 4:35 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 4:35 PM CDT (21:35 UTC)
Expired
Jul 23, 2003, 5:00 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2145 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS54 KLIX 232135
SVRNEW
LAC105-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
435 PM CDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAMMOND

* UNTIL 500 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER HAMMOND...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL TANGIPAHOA PARISH BETWEEN HAMMOND AND ROBERT AT 450 PM CDT

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3062 9038 3049 9053 3032 9034 3045 9024

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 23, 2:45 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
245 PM CDT WED JUL 23 2003

MUCH OF THE WEATHER OVER THE NEXT 24 HOURS WILL CENTER ON THE
FRONTAL BOUNDARY SLOWLY WORKING ITS WAY TOWARD THE FORECAST AREA.
MUCH OF THE CONSENSUS BETWEEN THE NWP GUIDANCE NOW HAS THIS BOUNDARY
STALLING ACROSS THE NORTHERN ZONES ON THURSDAY BEFORE FAZING OUT ON
FRIDAY. THIS WILL LEAVE A CHANCE OF RAIN IN THE FORECAST ESPECIALLY
ACROSS THE SOUTHERN ZONES WHERE THE INFLOW REMAINS IN TACT FOR
THURSDAY. PAST FRIDAY...HIGH PRESSURE RETURNS TO THE GULF COAST
REGION AND THIS PATTERN LOOKS TO CONTINUE INTO NEXT WEEK. THIS ALSO
LOOKS REFLECTIVE IN THE UPPER LEVELS WHERE THE ATLANTIC TROUGH
SHOULD BEGIN TO FILL AND MIGRATE EAST WITH THE RIDGE OVER THE
SOUTHWEST STATES BEGINNING EXPAND WEST STARTING LATE FRIDAY. ALL OF
THIS THIS WOULD RESULT IN MORE MAINLY AFTERNOON AND EVENING
SCATTERED CONVECTION WITH ABUNDANT GULF MOISTURE IN PLAY COUPLED
WITH NEAR NORMAL TEMPERATURES.

PRELIM NUMBERS...

MCB 68/89/67/90 3212  BTR 70/89/69/90 3412
MSY 74/88/74/90 4523  GPT 70/87/71/88 4423

.NEW...NONE
LA...NONE.
MS...NONE.

09
Hazardous weather outlook, Jul 23, 2:30 PM CDT, 2 hours 5 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
230 PM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER THE
ENTIRE FORECAST AREA THROUGH THE EVENING HOURS AS A COLD FRONT MOVES
INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. LOCALLY HEAVY RAIN
ALONG WITH FREQUENT LIGHTNING AND GUSTY OUTFLOW WINDS ARE POSSIBLE
ALONG AND AHEAD OF THIS BOUNDARY. A FEW STORMS MAY BRIEFLY APPROACH
SEVERE THRESHOLDS WITH THE POTENTIAL FOR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...THURSDAY AND FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY
MAINLY OVER THE LOWER HALF OF SOUTHEAST LOUISIANA AND OVER COASTAL
MISSISSIPPI AS THE FRONTAL BOUNDARY STALLS ACROSS THE GULF COAST
REGION. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL THEN DIMINISH
STARTING FRIDAY AS THE FRONT DISSIPATES AND DRIER AIR ALOFT MOVES
INTO THE REGION. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY
ALTHOUGH WIDESPREAD ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

...SATURDAY THROUGH TUESDAY...
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
THEN POSSIBLE THROUGH TUESDAY AS A RIDGE OF HIGH PRESSURE BUILDS
ACROSS THE CENTRAL GULF COAST REGION. ORGANIZED SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:02 PM CDTSpecial Marine WarningLIX58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.